Read the following case and answer the questions that follow.
A 66-year-old woman presents to the A&M Clinic with chief complaint of "heart racing, chest pain, and shaking for the past 3-4 days". She has been unable to sleep for days and generally feels unwell with diffuse body aches. She does not have a regular doctor and frequents multiple A&M’s for her medical care. She tells you she has a history of anxiety, depression, chronic back pain, and sciatica but cannot recall the names of any of her medications that she takes for these conditions. She has 3-4 alcoholic drinks 1-2 times a week. She states she drank a glass of wine earlier today to "calm my nerves." Upon further questioning, she states that she ran out of her prescription medications 1 week ago.
Vital signs show tachycardia (115 beats per minute), mildly elevated blood pressure (135/85), tachypnoea (23 respirations per minute), with normal oxygenation saturation. She is afebrile.Physical examination shows a very anxious, dishevelled woman with a noticeable tremor, tachycardia, mild diaphoresis, and tachypnoea. She is alert and oriented at the time of examination but keeps commenting that everything in the room “looks weird” to her. When pressed further about this, she states “nothing is straight, everything is wavy.” The remainder of the exam is normal.
Benzodiazepine withdrawal classically presents in patients who have recent abrupt discontinuation of their medications in the setting of long-term use.
Which of the following statements is INCORRECT regarding acute benzodiazepine withdrawal?
Patients presenting to an A&M Clinic with acute withdrawal syndrome are best managed with: